TODAY |

'No useful information' - drug-checking company says DHB should give specifics of ecstasy batch that put users in hospital

A drug-checking company is calling on the Canterbury District Health Board to be more forthcoming about a suspected bad batch of the party drug ecstasy, or MDMA, which put more than a dozen people in Christchurch Hospital.

Nine patients who had taken the pills arrived at Christchurch Hospital across the weekend.

"A lot of those patients were very confused and agitated. And some of them had shortness of breath and chest pains. So a range of symptoms with that. A couple were hallucinating," said Paul Gee, Emergency Department specialist.

"Such large numbers in such a short space of time is concerning. It makes us concerned that there is a bad batch of ecstasy in circulation at the moment. And by a bad batch it could mean that either it's a very high purity or it's adulterated," he said.

While doctors don't know exactly what's in it, the fear now is the pills are still in circulation as more patients are admitted.

"Over the subsequent 24 hours we've had four further people who've come as well," Dr Gee said.

Although not usually recommended, the DHB is telling people who may have the pills to flush them down the toilet, which it says is safer than keeping them or trying to disposing of them in the landfill.

But Wellington-based drug-checking company, Know Your Stuff, believes the DHB needs to be more forthcoming.

"There is no useful information in the message that a user can use to try and avoid this substance," said Wendy Allison, Know Your Stuff director.

"So there is no information about the specifics of what the substance actually is, there is no information about what this looks like."

Police say they're aware of the situation and are warning anyone planning on taking the pills to stop immediately, saying the drugs are made by people driven by profit who don't care about people's health.

One person remains in hospital and the rest have since been discharged.

Doctors say cases in the past have proved deadly, and at best can cause long-term mental health problems. 

Officials are urging users of the class B drug to destroy it, but not all agree with that advice. Source: 1 NEWS